Wisconsin, 2011

Tornadoes and Flooding in Wisconsin, April 10 to 14, 2011

April 10 to 14, 2011 · NWS ARX · 36 events in 10 counties and zones

A cold front pushed east into Wisconsin during the late afternoon and evening hours of April 10th. Severe thunderstorms developed along the cold front and produced very large hail and three tornadoes over portions of western and central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35 million
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cold front pushed east into Wisconsin during the late afternoon and evening hours of April 10th. Severe thunderstorms developed along the cold front and produced very large hail and three tornadoes over portions of western and central Wisconsin. The hail ranged from quarter to tennis ball size and caused extensive damage to siding and cars in the southern portions of the city of La Crosse (La Crosse County). Although difficult to estimate, damage estimates from insurance companies and contractors in the area were between 20 and 30 million dollars from the one hail storm. National Weather Service storm survey teams confirmed two EF1 tornadoes and an EF2 tornado in Juneau and Adams counties. The tornadoes uprooted trees, knocked power lines down, flipped automobiles, and damaged or destroyed homes and businesses. In Adams County, 7 homes and 3 businesses were destroyed and damage assessments exceeded three and a half million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 10, 2:23 AM CST, 5 hours 27 minutes earlier.

Area forecast discussion, Apr 10, 2:23 AM CST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
323 AM CDT SUN APR 10 2011

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT

MAIN FORECAST CONCERN CONTINUES TO FOCUS ON A PARTICULARLY DANGEROUS
SEVERE WEATHER EVENT THIS AFTERNOON AND EVENING WITH THE
POSSIBILITY OF LARGE TORNADOES...DAMAGING WINDS AND LARGE HAIL.

07Z SURFACE ANALYSIS SHOWS AN ELONGATED AREA OF LOW PRESSURE ACROSS
EASTERN NEBRASKA WITH A WARM FRONT EXTENDING ACROSS THE FORECAST
AREA. RADAR SHOWING A BROKEN LINE OF STORMS FROM NEAR GREEN BAY...
ALL THE WAY BACK INTO SOUTH CENTRAL MINNESOTA. THESE HAVE BEEN
SLOWLY LIFTING NORTH WITH TIME AND BECOMING MORE ELEVATED.

10.00Z MODELS OFFER SIMILAR SOLUTIONS THROUGH THE PERIOD. ALTHOUGH
SOME QUESTION STILL REMAINING ABOUT DEGREE OF CAPPING INVERSION
TODAY AND THUS CONVECTIVE INITIATION ZONE.

IN THE NEAR TERM...THE VARIOUS MESO MODELS AS WELL AS THE 10.00Z NAM
ALL POINTING TO ELEVATED CONVECTION PUSHING NORTH OF THE AREA THIS
MORNING. SO LINGERING POPS HAVE BEEN CONFINED TO THE FAR NORTH
EARLY THIS MORNING WITH DRY WEATHER ELSEWHERE. ATMOSPHERE THEN CAPS
OFF FOR MUCH OF THE DAY. HOWEVER...LONGWAVE TROUGH MOVES INTO
THE PLAINS TODAY...AND SURFACE LOW LIFTS NORTHEAST INTO SOUTHERN
MINNESOTA BY 18Z AND THEN INTO NORTHWEST WISCONSIN BY 12Z. DEEP LAYER
SHEAR QUITE IMPRESSIVE WITH 0-6KM VALUES OF NEARLY 60 KNOTS AND
MLCAPES APPROACHING 2000 J/KG IN THE WARM SECTOR BY LATE
AFTERNOON. MODELS SUGGEST CAP TO WEAKEN MID TO LATE AFTERNOON AND
WOULD EXPECT CONVECTION TO RAPIDLY DEVELOP AHEAD OF THE SURFACE LOW
AND NEAR THE NORTHWARD MOVING WARM FRONT...WITH ROTATING SUPERCELLS.
INITIATION ZONE LOOKS TO BE ACROSS THE FORECAST AREA. THIS SCENARIO
SUPPORTED BY THE 10.00Z EASTNMM4 AND THE 10.00Z SPCWRF. LOW LEVEL
TORNADO PARAMETERS FAVORABLE FOR THE DEVELOPMENT OF STRONG AND
POSSIBLY LONG TRACK TORNADOES. EXPECT DISCRETE SUPERCELLS INITIALLY
FORMING INTO MORE OF A LINEAR SYSTEM BY EARLY TO MID EVENING AS IT
PUSHES EAST OF THE FORECAST AREA. IN ADDITION...STRONG SOUTHERLY
WINDS WILL GUST TO 35 MPH TODAY IN STRONG WARM ADVECTION REGIME AHEAD
OF THE FRONT. THIS WILL HAVE TO BE WATCHED FOR POSSIBLE WIND
ADVISORY. CLOUDS EXPECTED TO SCATTERED OUT ALLOWING TEMPERATURES TO
SOAR INTO THE UPPER 70S TO LOWER 80S.

COLD FRONT WILL SWEEP THROUGH THE AREA THIS EVENING PUSHING THE
CONVECTION EAST OF THE AREA BY 03Z. STRONG PRESSURE GRADIENT BEHIND
FRONT WITH RATHER STEEP SURFACE TO 850MB LAPSE RATES WILL MAKE FOR
WINDY CONDITIONS TONIGHT...WHICH WILL CONTINUE RIGHT INTO MONDAY
WITH GUSTS TO 30 TO 40 MPH POSSIBLE. SHOWERS LIKELY DURING THE
MORNING HOURS MONDAY...BUT BEGIN TO PUSH EAST OF THE AREA DURING THE
AFTERNOON HOURS. MODELS CONSISTENT IN KEEPING CLOUD OVER THE AREA
MONDAY...BUT CLEARING OUT MONDAY NIGHT AS UPPER RIDGE BUILDS ACROSS
THE AREA. WITH CLEAR SKIES AND LIGHT WINDS...TEMPERATURES WILL
DROP INTO THE LOWER TO MIDDLE 30S BY TUESDAY MORNING. QUIET WEATHER
THEN EXPECTED TUESDAY INTO TUESDAY EVENING AS UPPER RIDGE SETTLES
OVER THE AREA.

LATER TUESDAY NIGHT A SHORTWAVE TROUGH WILL MOVE ACROSS SOUTHERN
CANADA DRAGGING A COLD FRONT INTO MINNESOTA. MODELS HAVE BEEN VERY
CONSISTENT IN GENERATING SOME LIGHT SHOWERS ALONG THIS AND PUSHING
THEM INTO THE NORTHWEST SECTIONS OF THE FORECAST AREA BY MORNING.
THUS LOWER END PROBABILITIES LOOK REASONABLE.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

AFOREMENTIONED COLD FRONT SAGS INTO THE AREA WEDNESDAY AND BECOMES
NEARLY STATIONARY. MEANWHILE...ANOTHER UPPER LEVEL TROUGH WILL
THEN MOVE EAST ACROSS THE PLAINS THURSDAY/FRIDAY. WHILE THE SURFACE
LOW WILL BE WELL SOUTH OF THE FORECAST AREA...IT WILL INTERACT WITH
THE LINGERING SURFACE BOUNDARY...TAKING IT WITH IT AS THE STORM
SYSTEM LIFTS NORTHEAST TOWARD THE NEW ENGLAND STATES. THIS SHOULD
RESULT IN A BETTER CHANCES FOR SHOWERS/STORMS THURSDAY NIGHT
AND FRIDAY. MILD TEMPERATURES THURSDAY AND FRIDAY WILL GIVE WAY TO
COLDER TEMPERATURES FOR FRIDAY AND SATURDAY...WITH HIGHS ONLY IN
THE 40S BY SATURDAY.

&&

.AVIATION...

A BAND OF SHOWERS AND THUNDERSTORMS...WHICH HAS RESIDED ACROSS THE
TAF SITES SINCE 10.02Z...HAS STARTED TO SHIFT NORTH OF THE TAF
SITES. ANOTHER ROUND OF THUNDERSTORMS MAY AFFECT KLSE AROUND
10.1030Z. AFTER THIS BAND OF THUNDERSTORMS...A STRONG CAP WILL MOVE
INTO THE AREA AND SKIES WILL BE MAINLY CLEAR THROUGH AT LEAST
MID AFTERNOON.

AS A LOW PRESSURE SYSTEM APPROACHES THE AREA DURING THE LATE
AFTERNOON /AFTER 10.21Z/...THE AIR WILL GRADUALLY COOL ALOFT...AND
THE CAP WILL QUICKLY ERODE. THIS WILL ALLOW RAPID DEVELOP OF
THUNDERSTORMS BETWEEN 10.21Z AND 11.00Z AT KRST...AND FROM 10.22Z
AND 11.01Z AT KLSE. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE
WITH LARGE HAIL...DAMAGING WINDS...AND TORNADOES THE PRIMARY THREATS.

IN THE WAKE OF THE COLD FRONT THIS EVENING...CEILINGS WILL BECOME
MVFR. THIS SHOULD OCCUR AT KRST AROUND 10.01Z AND AT KLSE AROUND
10.02Z.

&&

.HYDROLOGY...

THUNDERSTORMS THROUGH THE OVERNIGHT HOURS HAVE DROPPED ANYWHERE FROM
ONE HALF INCH TO NEARLY 3 INCHES IN A FEW LOCATIONS. MOST
OF THE RAIN HAS FALLEN ACROSS THE NORTHERN TWO THIRDS OF THE
FORECAST AREA. MORE THUNDERSTORMS ARE EXPECTED LATE TODAY. ALTHOUGH
LOCALLY HEAVY RAINFALL IS POSSIBLE...THEY LOOK TO BE FAST MOVING AND
THUS LIMITING THE AMOUNT OF RAINFALL AT AN GIVEN POINT. WITH MANY
RIVERS RUNNING HIGH OR IN FLOOD STAGE...ESPECIALLY THE BLACK AND
TREMPEALEAU RIVERS...ANY ADDITIONAL RAINFALL WILL HEIGHTEN THE
FLOODING CONCERNS. WILL CONTINUE THE HYDROLOGIC OUTLOOK FOR THESE
FLOODING CONCERNS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM... RABERDING
AVIATION.......... BOYNE
Hazardous weather outlook, Apr 10, 6:51 AM CST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LA CROSSE WI
751 AM CDT SUN APR 10 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-111100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
751 AM CDT SUN APR 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A LARGE SEVERE WEATHER EVENT STILL LOOKS LIKELY FOR LATE THIS
AFTERNOON AND EVENING AS A STRONG LOW PRESSURE SYSTEM MOVES THROUGH
THE REGION. BETWEEN 3 PM AND 6 PM...SUPERCELL THUNDERSTORMS ARE
EXPECTED TO DEVELOP RATHER RAPIDLY ACROSS SOUTHEAST MINNESOTA...
NORTHEAST IOWA...AND WESTERN WISCONSIN. THESE THUNDERSTORMS SHOULD
BE CAPABLE OF PRODUCING SEVERE WEATHER WITHIN 20 TO 30 MINUTES AFTER
THEIR INITIAL DEVELOPMENT. THE PRIMARY THREATS WITH THESE
THUNDERSTORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND TORNADOES.
THE TORNADOES MAY BE FAST MOVING AND LONG TRACKED.

BETWEEN 6 PM AND 10 PM...THE THUNDERSTORMS WILL EVOLVE INTO A
LINE AS IT MOVES EAST ACROSS WISCONSIN. THE PRIMARY THREATS WITH THIS
LINE WILL BE DAMAGING WINDS.

IN ADDITION TO THE THUNDERSTORMS...SUSTAINED WINDS WILL BE IN THE 20
TO 30 MPH RANGE AND WINDS WILL GUST INTO THE 30 TO 40 MPH RANGE FROM
LATE THIS MORNING INTO TONIGHT. THE WINDS WILL BE SOUTHERLY TODAY...
AND BECOME WESTERLY TONIGHT AS A COLD FRONT MOVES THROUGH THE REGION.

MINOR FLOODING WILL REMAIN A CONCERN ON THE MISSISSIPPI RIVER WHERE
WATER LEVELS CONTINUE TO SLOWLY RISE TOWARD OR FURTHER ABOVE FLOOD
STAGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON MONDAY...STRONG NORTHWEST WINDS WILL BE FOUND ACROSS
THE AREA. SUSTAINED WINDS WILL BE IN THE 20 TO 30 MPH RANGE...AND
WIND GUSTS WILL RANGE FROM 30 TO 40 MPH.

FLOODING WILL REMAIN A CONCERN ALONG THE MISSISSIPPI RIVER
THROUGH APRIL. THOSE WITH INTERESTS ALONG THE MISSISSIPPI NEED TO
MONITOR THE LATEST RIVER STATEMENTS AND FLOOD FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BRIEFLY THIS MORNING AND LIKELY
FOR THIS AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

A WEBINAR IS SCHEDULED FOR 1 PM TODAY.

BOYNE

In the hours before

Local storm report, Apr 10, 1:59 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
259 AM CDT SUN APR 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     HEAVY RAIN       GRAND MEADOW            43.71N 92.57W
04/10/2011  M2.34 INCH       MOWER              MN   CO-OP OBSERVER

            2.34 INCHES TOTAL IN THE LAST 24 HOURS. 1.34 SINCE 1203
            AM.

&&

WETENKAMP
Special weather statement, Apr 10, 2:40 AM CST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
340 AM CDT SUN APR 10 2011

IAZ008-009-018-019-100945-
CHICKASAW-FLOYD-HOWARD-MITCHELL-
340 AM CDT SUN APR 10 2011

AT 335 AM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ROCKFORD...MOVING NORTHEAST AT 55 MPH.

DIME SIZE HAIL WAS REPORTED IN ROCKFORD AT 335 AM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
FLOYD...FLOYD CROSSING...HOWARDVILLE...IDLEWILDE STATE PARK...COLWELL
COUNTY PARK...COLWELL...COUNTY B 17 AND BELL AVENUE AND COUNTY ROADS
17 AND T 72.

BE ALERT FOR STORMS THAT MAY PRODUCE LARGE HAIL. MOVE INDOORS AND
AWAY FROM WINDOWS IF A WARNING IS ISSUED.

JW
Special weather statement, Apr 10, 3:18 AM CST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
418 AM CDT SUN APR 10 2011

IAZ009>011-019-029-MNZ096-101015-
ALLAMAKEE-CHICKASAW-FAYETTE-HOUSTON-HOWARD-WINNESHIEK-
418 AM CDT SUN APR 10 2011

AT 411 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
SAUDE...MOVING EAST AT 55 MPH.

NICKEL SIZE HAIL MAY ACCOMPANY THESE STRONG THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
STATE ROAD 9 AND 245TH STREET...CALMAR...NORDNESS...STATE ROAD 9 AND
FRANKVILLE ROAD...GLENWOOD CHURCH...LUDLOW...COUNTY ROADS A 52 AND W
60 AND WAUKON.

BE ALERT FOR STORMS THAT MAY PRODUCE LARGE HAIL. MOVE INDOORS AND
AWAY FROM WINDOWS IF A WARNING IS ISSUED.

JW
Local storm report, Apr 10, 3:25 AM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
425 AM CDT SUN APR 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 AM     HAIL             NEW HAMPTON             43.06N 92.31W
04/10/2011  M0.50 INCH       CHICKASAW          IA   LAW ENFORCEMENT

&&

WETENKAMP
Local storm report, Apr 10, 7:02 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
802 AM CDT SUN APR 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       HOLMEN 2NW/HOLLAND      43.97N  91.29W
04/10/2011  M2.44 INCH       LA CROSSE          WI   CO-OP OBSERVER

0700 AM     HEAVY RAIN       HOLMEN 1NW              43.97N  91.27W
04/10/2011  M2.24 INCH       LA CROSSE          WI   CO-OP OBSERVER
&&

FOR THIS...AND A WEALTH OF OTHER RIVER AND WEATHER INFORMATION...
VISIT OUR WEBSITE AT  WEATHER.GOV/LACROSSE

DTJ

The radar

The La Crosse radar (KARX), 61 km away, was scanning. The volume nearest the first event began at 13:48 UTC.

Open the radar archive at this moment

Event by event

24 hail, 6 thunderstorm wind, 3 tornado, 2 flood, 1 funnel cloud. Local standard time, as filed.

Flood, Jackson

When
April 10, 7:50 AM CST to April 12, 8:00 PM CST
Where
Jackson County, 2.32 mi E of Vaudreuil to 1.67 mi N of Pleasant View
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.306, -90.834

Two day rainfall amounts of 1 to 2 inches across central Wisconsin produced a period of flooding along the Black River in Black River Falls. The river exceeded the flood stage from the 10th into the 12th. The river crested over four feet above the flood stage at 51.6 feet.

Hail, Buffalo

When
April 10, 2:50 PM CST
Where
Buffalo County, 0.36 mi W of Nelson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.420, -92.007

Hail, Buffalo

When
April 10, 3:13 PM CST
Where
Buffalo County, 0.37 mi S of Nelson
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
44.415, -92.000

Hail, Buffalo

When
April 10, 3:34 PM CST
Where
Buffalo County, 0.85 mi NE of Mondovi
Measured
1 in hail
Reported by
Public
Coordinates
44.580, -91.670

Multiple reports of quarter size hail.

Hail, Buffalo

When
April 10, 3:35 PM CST
Where
Buffalo County, 2.57 mi WSW of Dodge
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.120, -91.600

Hail, Trempealeau

When
April 10, 3:37 PM CST
Where
Trempealeau County, 0.49 mi E of Arcadia
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
44.250, -91.490

Hail, Trempealeau

When
April 10, 3:42 PM CST
Where
Trempealeau County, 0.49 mi E of Arcadia
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.250, -91.490

Thunderstorm Wind, La Crosse

When
April 10, 3:51 PM CST
Where
La Crosse County, 1.97 mi SE of La Crosse
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
43.779, -91.222

Amateur radio operators estimated a wind gust of 60 mph.

Hail, La Crosse

When
April 10, 3:51 PM CST to 3:52 PM CST
Where
La Crosse County, 1.89 mi SE of La Crosse
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
43.780, -91.224

Quarter to half dollar sized hail fell on the south side of La Crosse.

Hail, La Crosse

When
April 10, 3:53 PM CST
Where
La Crosse County, 1.33 mi NNE of Calvert
Measured
2 in hail
Property damage
$20 million
Reported by
Amateur Radio
Coordinates
43.767, -91.208

Hundreds of homes received roof and siding damage as well as broken windows on the south side of La Crosse. Wal Mart department store reported approximately 20 sky lights broken. Hundreds of cars were also damaged with dents and broken windows and mirrors. There were several thousand claims made to major insurance companies in and around the La Crosse area.

Hail, La Crosse

When
April 10, 3:53 PM CST
Where
La Crosse County, 1.16 mi E of Calvert
Measured
2.5 in hail
Property damage
$5.0 million
Reported by
Amateur Radio
Coordinates
43.748, -91.197

Hail, Trempealeau

When
April 10, 3:54 PM CST
Where
Trempealeau County, 3.82 mi NE of Hale
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.511, -91.218

Hail, La Crosse

When
April 10, 3:54 PM CST
Where
La Crosse County, 2.96 mi NNW of Herrington
Measured
1.75 in hail
Property damage
$20,000
Reported by
NWS Employee
Coordinates
43.822, -91.192

Golf ball size hail fell at the National Weather Service office and damaged several vehicles.

Hail, La Crosse

When
April 10, 3:55 PM CST
Where
La Crosse County, 4.42 mi SE of Herrington
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
43.739, -91.111

Golf ball size hail fell at the intersection of U.S. Highway 14 and County Road MM.

Thunderstorm Wind, Trempealeau

When
April 10, 3:58 PM CST
Where
Trempealeau County, 0.26 mi W of Osseo
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
44.579, -91.225

A National Weather Service storm survey team reported trees blown down in Osseo. One of the large trees partially fell on a house. A trained spotter reported broken windows and cars dented due to wind blown debris.

Hail, La Crosse

When
April 10, 3:59 PM CST
Where
La Crosse County, 0.84 mi WSW of West Salem
Measured
1 in hail
Reported by
NWS Employee
Coordinates
43.896, -91.096

Thunderstorm Wind, Vernon

When
April 10, 4:10 PM CST
Where
Vernon County, 2.71 mi SSE of Genoa
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.542, -91.208

Power lines were blown down on Mound Ridge Road.

Hail, Monroe

When
April 10, 4:16 PM CST
Where
Monroe County, 0.56 mi S of Sparta
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.922, -90.819

Hail, Monroe

When
April 10, 4:25 PM CST
Where
Monroe County, 3.01 mi SE of Mc Coy Aaf Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
43.941, -90.684

Hail, Monroe

When
April 10, 4:30 PM CST
Where
Monroe County, 1.38 mi N of Tomah
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.000, -90.500

Thunderstorm Wind, Clark

When
April 10, 4:35 PM CST
Where
Clark County, 2.11 mi NW of Withee to 2.59 mi N of Withee
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
44.974, -90.628

The emergency manager reported power lines down in two locations in the township of Hixon.

Funnel Cloud, Monroe

When
April 10, 4:36 PM CST
Where
Monroe County, 3.41 mi SW of Oakdale
Reported by
Public
Coordinates
43.930, -90.420

A possible funnel cloud was sighted three miles southwest of Oakdale.

Thunderstorm Wind, Monroe

When
April 10, 4:37 PM CST
Where
Monroe County, 1.66 mi S of Melvina
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
43.776, -90.776

The roof was blown off a barn.

Hail, Monroe

When
April 10, 4:38 PM CST
Where
Monroe County, Warrens
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
44.130, -90.500

Hail that ranged in size from three quarters of an inch up to an inch fell from west of Tomah to Warrens.

Hail, Monroe

When
April 10, 4:40 PM CST
Where
Monroe County, 0.69 mi N of Tomah
Measured
2.5 in hail
Property damage
$6.5 million
Reported by
Storm Chaser
Coordinates
43.990, -90.500

Hail ranging in size from a penny to tennis ball fell in Tomah.

Thunderstorm Wind, Monroe

When
April 10, 4:40 PM CST
Where
Monroe County, 1.04 mi NNW of Tomah
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
43.995, -90.504

A storm chaser estimated a wind gust of 70 mph in Tomah.

Hail, Taylor

When
April 10, 4:42 PM CST
Where
Taylor County, 1.59 mi S of Maplehurst
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.047, -90.367

Tornado, Adams

When
April 10, 5:12 PM CST to 5:30 PM CST
Where
Adams County, 3.13 mi NNW of Causeway to 9.58 mi ESE of Big Flats
Rating
EF2
Path length
17.08 mi
Path width
800 yd
Property damage
$3.3 million
Reported by
NWS Storm Survey
Coordinates
44.022, -89.955

A National Weather Service storm survey team confirmed an EF2 tornado that tracked from approximately three miles west of Arkdale to County Road G. The tornado caused extensive damage to barns, trees, and parts of a house two miles west of Arkdale. A cement silo was knocked over as well. The tornado crossed Highway 21 north of Arkdale hitting nearby homes, irrigation systems, and hundreds of trees. A very distinct convergent pattern was noted in the trees at this location with winds estimated around 125 mph. Several more farms, homes, and trees were hit as the tornado continued toward the south side of Big Roche A Cri Lake near the small community of Cottonville. Several cars and mobile homes were flipped or heavily damage. A lake association building on the southwest side of Big Roche A Cri Lake was completely destroyed and numerous center-pivot irrigation systems were twisted or destroyed across the county. EF2 damage was noted as the tornado widened to nearly a half mile wide. It crossed Highway 13 at Cottonville and gradually began to weaken hitting more seasonal homes, trees, and roof tops. The tornado dissipated south of the Colburn Wildlife area.

Tornado, Juneau

When
April 10, 5:14 PM CST to 5:21 PM CST
Where
Juneau County, 1.83 mi SSW of South Necedah to 2.71 mi N of Necedah Hornsburg Ar
Rating
EF1
Path length
4.37 mi
Path width
150 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
43.995, -90.094

A National Weather Service storm survey team confirmed an EF1 tornado south of Necedah. The tornado first touched down near the intersection of Paradise Lane and 25th Street and produced EF0 damage. The tornado briefly produced EF1 damage for about three fourths of a mile from T Lane through Padre Pio Drive. A mobile home was rolled over and pine trees were snapped. The tornado continued east-northeast and produced EF0 damage to pine trees around County Road G before ending near the Wisconsin River.

Hail, Juneau

When
April 10, 5:18 PM CST
Where
Juneau County, 1.49 mi E of South Necedah
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
44.020, -90.050

Golf ball sized hail fell in several locations east of Necedah.

Hail, Taylor

When
April 10, 5:18 PM CST
Where
Taylor County, 5.21 mi SE of Whittlesey
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
45.170, -90.250

Hail, Adams

When
April 10, 5:23 PM CST
Where
Adams County, 0.67 mi SW of Big Flats
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.112, -89.808

Tornado, Adams

When
April 10, 5:30 PM CST to 5:35 PM CST
Where
Adams County, 9.52 mi ESE of Big Flats to 10.28 mi ESE of Big Flats
Rating
EF1
Path length
3.86 mi
Path width
100 yd
Continued into
Waushara, Wi (GRB)
Property damage
$426,000
Reported by
Law Enforcement
Coordinates
44.075, -89.618

A National Weather Service storm survey team confirmed that a second tornado formed near County Road G and Buttercup Ave. north of where the Arkdale to Cottonville tornado dissipated. EF1 damage was noted to some homes and trees, especially along Buttercup Ave. as the tornado tracked into Waushara County. Several center-post irrigation systems were destroyed along with some roof damage to homes and power poles.

Hail, Adams

When
April 10, 5:30 PM CST
Where
Adams County, 0.96 mi NE of New Rome
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.241, -89.869

Hail, Adams

When
April 10, 6:25 PM CST to 6:27 PM CST
Where
Adams County, 0.17 mi NE of Adams
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
43.952, -89.817

Penny to dime sized hail fell in the Adams/Friendship area.

Flood, Trempealeau

When
April 11, 7:30 PM CST to April 14, 5:30 PM CST
Where
Trempealeau County, 1.46 mi S of Butman Corners to 1.18 mi SW of Butman Corners
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.059, -91.285

Two day rainfall amounts of 1 to 2 inches across western and central Wisconsin produced a period of flooding along the Black River near Galesville. The river exceeded the flood stage from the 11th into the 14th. The river crested over a foot and a half above the flood stage at 13.6 feet on the 12th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyThe tornado archive for Wisconsin, 2011Warnings in Wisconsin, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294086, 293737, 293738, 293741, 293739, 293742, 293743, 294043, 295817, 293744, 297366, 293749, 295704, 295786, 293748, 294044, 294045, 294046, 294047, 297375, 294074, 294060, 299239, 294049, 294050, 294051, 294052, 293736, 293746, 294053, 294055, 294056, 293745, 294057, 294058, 294244.